Iowa, 2009Flooding in Iowa, May 2 to 6, 2009
May 2 to 6, 2009 · NWS DVN · 2 events in 2 counties and zones
5 feet around 6 pm on May 2. 89 feet around 11 am on May 4.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the last week of April resulted in the Wapsipinicon River near De Witt going above the moderate flood stage level of 11.5 feet around 6 pm on May 2. It crested around 11.89 feet around 11 am on May 4. It fell back below its moderate flood stage level around 1 am May 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 1:40 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, May 2, 1:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT SAT MAY 2 2009
.SYNOPSIS...
BEAUTIFUL SPRING WEATHER OVER UPPER MIDWEST. A MOSTLY SUNNY SKY...
TEMPERATURES IN THE 60S AND MODERATE WEST WINDS WITH LOW HUMIDITY
GREAT FOR MOST OUTSIDE ACTIVITIES. UPPER AIR AND SURFACE ANALYSIS
SHOW NW FLOW WITH WEAK SURFACE HIGH WITH NO SIGNIFICANT CHANGES TO
THIS PATTERN FOR NEXT COUPLE OF DAYS AS WAVE IN SOUTHERN PLAINS MOVES
NE INTO OHIO RIVER VALLEY. NEAR NEUTRAL TEMPERATURE ADVECTION TO
ALLOW FOR SLOW MODIFICATION OF AIRMASS FROM MAY SUNSHINE.
&&
.SHORT TERM...TONIGHT AND SUNDAY...
STRAIGHTFORWARD FORECAST...USED COMBINATION OF PERSISTENCE AND GFS
AND NAM-WRF THERMAL FIELDS. THIS LEADS TO CLEAR TO MOSTLY CLEAR
SKIES TONIGHT FROM HIGH CLOUDS MAINLY SOUTH OF I-80 CORRIDOR.
LIGHT WEST WINDS AND MODERATE DEWPOINTS TO ALLOW MINS TO FALL TO NEAR
40F NORTH 1/3 WITH UPPER 30S NORTH OF HIGHWAY 30 POSSIBLE IN LOW
LYING LOCATIONS. ALONG AND SOUTH OF HIGHWAY 34...MINS HIGHER DUE TO
HIGH CLOUDS...STAYING MAINLY IN THE UPPER 40S. SUNDAY...ANOTHER
CHAMBER OF COMMERCE DAY WITH SOME FAIR WEATHER CUMULUS MID DAY AND
NORTHWEST WINDS OF 5 TO 15 MPH. HIGHS 2 TO 3 DEGREES MORE THAN TODAY
WITH MOST LOCATIONS MAXES WITHIN A DEGREE OR TWO OF 70F DEGREES
EXCEPT NEAR HIGHWAY 20 WHERE UPPER 60S TO PREVAIL. ..NICHOLS..
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
NOT MANY CHANGES THIS AFTERNOON IN THE LONG TERM. 12Z HI-RES ECMWF
IS FAVORED FOR THIS RUN AND CLOSELY FOLLOWED.
SPLIT FLOW PATTERN CONTINUES INTO EARLY NEXT WEEK WITH MOST OF THE
ENERGY TRAVELING THROUGH THE SOUTHERN STREAM AND AFFECTING THE
SOUTHERN PLAINS AND DEEP SOUTH. THAT LEAVES US HIGH AND DRY THROUGH
MONDAY WITH NEAR NORMAL TEMPS. FIRST GLIMMER OF ACTIVITY IN THE
NORTHERN STREAM IS MONDAY NIGHT INTO TUESDAY WHEN A WEAK SHORT WAVE
IN ADVANCE OF THE MAIN NORTHERN STREAM LOW CROSSES IA. HOWEVER...
LACK OF MOISTURE SHOULD INHIBIT PRECIP UNTIL DEEPER MOISTURE RETURNS
TUESDAY. UPPER TROUGH AND ASSOCIATED SURFACE LOW/FRONT APPROACH
TUESDAY NIGHT INTO WEDNESDAY AND THAT BRINGS THE BEST CHANCE...AND
THE GREATEST RISK FOR FOCUSED CONVECTION. AT THIS POINT INDICATIONS
ARE THAT LACK OF INSTABILITY WILL NEGATE THE SEVERE THREAT DURING
THIS TIME PERIOD. TREND IN THE ECMWF HAS BEEN TO WEAKEN THE UPPER
WAVE...WHICH CORROBORATES THIS IDEA. THE POTENTIAL FOR HEAVY RAIN
REMAINS HIGH THOUGH WITH PRECIPITABLE WATERS OVER AN INCH FROM
MONDAY NIGHT THROUGH THE END OF THE WEEK. WITH THE SURFACE LOW STILL
PROGGED TO LIFT OUT ACROSS NORTHERN MISSOURI...SOUTHERN PARTS OF THE
CWA WOULD BE MOST AT RISK FOR HEAVY RAINFALL EARLY NEXT WEEK WHICH
IS NOT GOOD NEWS GIVEN THE ALREADY WET CONDITIONS AND HIGH RIVER
LEVELS IN THAT AREA.
ACTIVE PATTERN CONTINUES THROUGH THE END OF THE WEEK WITH JET
POSITIONED OVER THE UPPER MIDWEST. ANOTHER DEEPENING LOW CROSSES
THE AREA FRIDAY. DEPENDING ON THE DIURNAL TIMING...WITH THE JET
OVERHEAD AND OPEN GULF WILL HAVE TO MONITOR THIS LATE WEEK EVENT FOR
SEVERE POTENTIAL. ..33..
&&
.AVIATION...
VFR CONDITIONS THROUGH PERIOD. CLEAR TO MOSTLY CLEAR SKIES WITH FEW-
SCT CIRRUS CLOUDS AOA 25K AGL SOUTH OF I-80 TONIGHT. SUNDAY...FEW TO
SCT CUMULUS CLOUDS WITH BASES 5-7K AGL. LIGHT WINDS AOB 10 KTS
THROUGH PERIOD WITH VSBYS AOA 7 MILES. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/33
Hazardous weather outlook, May 2, 3:49 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT SAT MAY 2 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA TUESDAY NIGHT THROUGH
WEDNESDAY AS A LOW PRESSURE SYSTEM TRACKS FROM ARKANSAS TO OHIO.
CURRENT INDICATIONS SHOW THAT ANY SEVERE THUNDERSTORMS WOULD BE TO
OUR SOUTHEAST...BUT A SMALL SHIFT IN THE TRACK TO THE NORTH WOULD
BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO THE
SOUTHERN PORTIONS OF THE OUTLOOK AREA. THIS SYSTEM ALSO BRINGS THE
LIKELIHOOD OF AN ADDITIONAL INCH TO AN INCH AND A HALF OF
RAINFALL...PRODUCING FURTHER RISES ON AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LE
Flood, Clinton
- When
- May 2, 5:00 PM CST to May 6, 12:00 AM CST
- Where
- Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
Heavy rains during the last week of April resulted in the Wapsipinicon River near De Witt going above the moderate flood stage level of 11.5 feet around 6 pm on May 2. It crested around 11.89 feet around 11 am on May 4. It fell back below its moderate flood stage level around 1 am May 6.
Flood, Scott
- When
- May 2, 5:00 PM CST to May 6, 12:00 AM CST
- Where
- Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
Heavy rains during the last week of April resulted in the Wapsipinicon River near De Witt going above the moderate flood stage level of 11.5 feet around 6 pm on May 2. It crested around 11.89 feet around 11 am on May 4. It fell back below its moderate flood stage level around 1 am May 6.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
- Hail and Damaging Winds in Louisiana, May 2, 2009$112,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170181, 170182.